Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 19, 2003
Question from Boston, Massachusetts, USA:
My 13 year old son, who has had type 1 diabetes for about a year, uses Humulin N and Novolog (by pen). Since diagnosis, his cheek area has been constantly red even when his sugars are in normal range and, this seems to be more visible after the NovoLog injection. Have you heard of any side effects from either of these insulins that can cause this kind of reaction?
Most allergic reactions do not take place with the two very pure insulin products you are using, but it is always possible. Most would be localized to the areas of injection and not just the cheeks so it is unlikely related to insulin. If you think that the NovoLog is the culprit, however, would be wise to eliminate the it and substitute Humalog to see if the same thing happens or not. You should consult directly with your diabetes team since they would know best what this is likely to be.